Alert archive / Georgia / Red Flag Warnings in 2010

Red Flag Warning 15, NWS Atlanta, GA

April 5, 20108 counties in Georgia

NWS Atlanta, GA issued this red flag warning at Apr 5, 2010, 2:49 PM EDT for 8 counties in Georgia. It took effect at Apr 5, 2010, 4:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2010, 2:49 PM EDT (18:49 UTC)
In effect from
Apr 5, 2010, 4:00 PM EDT
Expired
Apr 5, 2010, 8:00 PM EDT
In force
4 hr
Issued by
NWS Atlanta, GA

Counties Crisp County, GA, Dooly County, GA, Macon County, GA, Marion County, GA, Schley County, GA, Sumter County, GA, Taylor County, GA, Webster County, GA

The radar

The Robins AFB radar (KJGX), 93 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WWUS82 KFFC 051849
RFWFFC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT MON APR 5 2010

GAZ080-091>093-103>106-060000-
/O.NEW.KFFC.FW.W.0015.100405T2000Z-100406T0000Z/
TAYLOR-MARION-SCHLEY-MACON-WEBSTER-SUMTER-DOOLY-CRISP-
249 PM EDT MON APR 5 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
   A PORTION OF CENTRAL GEORGIA DUE TO LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR A PORTION OF CENTRAL GEORGIA. THE WARNING AREA IS FROM PRESTON
TO BUTLER TO CORDELE.

DRY FUEL MOISTURE CONDITIONS WILL COMBINE WITH RELATIVE
HUMIDITIES BELOW 25 PERCENT AND A LIGHT AND VARIABLE WIND. THIS
WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING.

PLEASE REFER TO THE LOCAL BURN PERMITTING AUTHORITIES ON WHETHER
YOU MAY BURN OUTDOORS. IF YOU DO BURN OUTSIDE...USE EXTREME
CAUTION.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING.

&&

$$
1 follow-up statement
365 
WWUS82 KFFC 060010
RFWFFC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
810 PM EDT MON APR 5 2010

GAZ080-091>093-103>106-060115-
/O.EXP.KFFC.FW.W.0015.000000T0000Z-100406T0000Z/
TAYLOR-MARION-SCHLEY-MACON-WEBSTER-SUMTER-DOOLY-CRISP-
809 PM EDT MON APR 5 2010

...RED FLAG WARNING HAS EXPIRED...


THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR PORTIONS OF
CENTRAL GEORGIA.

RELATIVE HUMIDITY VALUES WILL CONTINUE TO INCREASE THIS EVENING
AND OVERNIGHT. ADDITIONAL MOISTURE IN THE AREA TUESDAY SHOULD KEEP
RELATIVE HUMIDITY VALUES ABOVE RED FLAG WARNING CRITERIA.
 
$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this red flag warning went out at Apr 5, 6:23 AM EDT, 8 hours 26 minutes earlier.

Area forecast discussion, Apr 5, 6:23 AM EDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 AM EDT MON APR 5 2010

.SYNOPSIS...
EASTERN GULF SUBTROPICAL RIDGE WILL REMAIN THE DOMINANT FEATURE
THROUGH THE SHORT TERM...HOLDING THE UNSEASONABLY WARM...DRY
CONDITIONS IN PLACE THROUGH WEDNESDAY. UPPER FLOW BECOMES SOMEWHAT
MORE PROGRESSIVE IN THE EXTENDED PERIODS AS UPPER LOW PRESSURE
DEVELOPS FURTHER WEST IN THE CENTRAL PACIFIC...FORCING THE
PERSISTENT UPPER RIDGE TO SHIFT EAST INTO THE ATLANTIC AND ALLOWING
AN EQUALLY PERSISTENT SW U.S. UPPER TROUGH TO SHIFT EAST INTO THE
PLAINS AND EVENTUALLY INTO THE EASTERN U.S. BY THE END OF THE WEEK.
THIS SYSTEM WILL BRING OUR NEXT SIGNIFICANT CHANCE OF RAIN AND A
CHANGE TO COOLER...MORE SEASONABLE TEMPERATURES.

19
&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
EASTERN GULF SUBTROPICAL RIDGE WILL RE-AMPLIFY AT THE BEGINNING OF
THE SHORT TERM PERIODS. 850MB TEMPS...REMAINING IN THE +14C
RANGE...AND 1000-500MB THICKNESS VALUES SHOW ONLY A SLIGHT RISE FROM
00Z SUN...SO EXPECT MAX TEMPS TODAY TO BE 1-2F WARMER THAN WAS
OBSERVED SUN. 850MB TEMPS AND THICKNESS VALUES ARE STILL LOWER THAN
WHAT WAS SEEN LAST FRIDAY. THUS...THE ONLY STATION THAT APPEARS TO
BE IN DANGER OF REACHING THE RECORD MAX TEMP FOR THIS DATE IS AHN
WITH A RECORD MAX OF 87. OTHERWISE...RECORD MAX VALUES ARE AROUND
90...WHICH IS NOT EXPECTED. SEE BELOW FOR SPECIFICS ON RECORD VALUES
FOR THIS DATE. LITTLE CHANGE ALOFT IS EXPECTED TUE AS THE UPPER
RIDGE SHIFTS EVER SO GRUDGINGLY EAST. EXPECT MAX TEMPS TUE ON PAR
WITH READINGS TODAY. DEEPER SOUTHERLY FLOW SFC-ALOFT EXPECTED WED AS
UPPER TROUGH ADVANCES INTO THE CENTRAL U.S. AND RIDGE AXIS SHIFTS
OFF THE COAST. CONSEQUENTLY...THICKNESS VALUES LOWER SLIGHTLY...AND
MAX TEMPS SHOULD BACK OFF AN AVERAGE OF 3-4 DEGREES...ESPECIALLY
WESTERN PARTS OF THE CWA. PREFER WARMER MET MOS MIN TEMPS THROUGH
THE SHORT TERM AS AIR MASS HAS SHOWN A RELUCTANCE TO COOL AT
NIGHT...ESPECIALLY IN URBAN HEAT ISLAND AREAS.

ONLY PCPN THREAT THROUGH THE ENTIRE SHORT TERM IS TODAY. WEAK SHORT
WAVE WILL RIDE FROM OK/KS AREA TOWARD THE MID-ATLANTIC AROUND NORTH
SIDE OF UPPER RIDGE. LINGERING OLD SFC BOUNDARY JUST TO THE NORTH OF
GA PROVIDES A BAROCLINIC ZONE THROUGH THE TN VALLEY INTO THE
SOUTHERN MID-ATLANTIC REGION. MODEL PROJECTED CAPES EXCEEDING
1000J/KG BY 18Z AND LIS NEAR -2 FAR NE GA AND NORTHWARD.
HOWEVER...PERSISTENT WARM LAYER NOTED IN 00Z SOUNDING BETWEEN
800-700MB COMBINED WITH BUILDING UPPER RIDGE SHOULD SHUNT ANY THREAT
OF SHRA/TSRA TO JUST NORTH OF OUR BORDER...CONSISTENT WITH THINKING
THE PAST SEVERAL DAYS. AFTER DISCUSSION WITH SPC AND NEIGHBORING
OFFICES...HAVE OPTED TO REMOVE MENTION OF TSRA NE GA MOUNTAINS
TODAY...KEEPING POPS BELOW 15 PERCENT THOSE AREAS. SHORT WAVE WILL
BE WELL NE OF THE AREA BY 00Z AND BUILDING UPPER RIDGE AND
ASSOCIATED SUBSIDENCE WILL SUPPRESS CONVECTIVE THREAT COMPLETELY FOR
THE REMAINDER OF THE SHORT TERM PERIODS. SFC AIR MASS REMAINS TOO
DRY FOR CU DEVELOPMENT UNTIL POSSIBLY WED AFTERNOON...AND EVEN THEN
IT IS MARGINAL. THUS...EXPECT SKC AND NEAR FULL INSOLATION MON-WED.

RECORDS FOR 04-05

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN      87 1988     47 1964     62 1969     29 1944
                                                    1891
   KATL      89 1988     36 1891     66 1880     28 1881
   KCSG      90 1988     58 1962     65 1969     34 1987
   KMCN      91 1988     53 1944     63 1969     32 2000

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE WEATHER SYSTEM OF ANY REAL SIGNIFICANCE APPEARS DESTINED TO
IMPACT THE CWA THU-FRI. AS NOTED ABOVE...INCREASINGLY PROGRESSIVE
FLOW...CAUSED BY CHANGES IN THE LARGE SCALE PRESSURE FIELD ACROSS
THE CENTRAL AND EASTERN PACIFIC...WILL FORCE THE WESTERN U.S. TROUGH
TO SHIFT INTO THE EASTERN U.S. AS THE UPPER RIDGE SHIFTS OFF THE SE
U.S. COAST. GFS HAS REVERTED BACK TO EARLIER RUNS AND SPED UP THE
FORWARD PROGRESSION OF THIS SYSTEM...NOW AT LEAST 12 HRS FASTER THAN
THE ECMWF. MEANWHILE...NAM IN GENERAL AGREEMENT WITH ECMWF AND ECMWF
HAS BEEN REMARKABLY CONSISTENT ON TIMING OF THIS SYSTEM FROM
RUN-TO-RUN. HOWEVER...ECMWF/GFS BOTH HAVE BOTH BEEN INCONSISTENT ON
THE INTENSITY AND CONFIGURATION...I.E...POSITIVE/NEGATIVE TILT...OF
THE UPPER TROUGH. GENERAL CONSENSUS OF 00Z GFS AND 12Z ECMWF IS THAT
THE UPPER LOW WILL REMAIN FURTHER NORTH ACROSS THE UPPER
MIDWEST...WITH A POSITIVE TILTED UPPER TROUGH SWEEPING THROUGH THE
EASTERN U.S. THE ECMWF LEAVES WEAK TROUGHING BEHIND ACROSS THE
MIDWEST...WITH NO ASSOCIATED SENSIBLE WEATHER. ALTHOUGH TIMING
DIFFERENCES EXIST...ECMWF/GFS STILL DEPICTING A STRONG 50-60KT LLJ
ALONG WITH MARGINAL INSTABILITY TRAVERSING THE CWA THU. SEVERE TSRA
THREAT REMAINS NON-ZERO...BUT IT DOES NOT TO BE A SIGNIFICANT THREAT
AT THIS POINT. QPF MOSTLY IN THE 0.5-1.0 RANGE...AND LESS THAN
INDICATED ON EARLIER RUNS.

WITH THE GFS NOW SIDING TOWARD THE ORIGINAL ECMWF MORE NORTHERN
SOLUTION FOR THE PARENT UPPER LOW AND OPEN TROUGH CONFIGURATION FOR
THE DEPARTING LATE WEEK SYSTEM...WRAP AROUND MOISTURE AND COLD AIR
WILL BE LESS SIGNIFICANT INTO THE SE U.S. AS YESTERDAY...PREFER
WARMER ECMWF SOLUTION...WHICH HOLDS 850MB TEMPS WELL ABOVE 0C
FRI-SAT...WHILE THE GFS STILL TRYING TO BRING -2C 850MB TEMPS INTO N
GA FRI. EXPECT TEMPS TO SIMPLY DROP BACK CLOSER TO SEASONAL NORMS
FRI-SAT. THIS WILL BE MOST NOTABLE IN THE MIN TEMPS WITH DEWPOINTS
DROPPING INTO THE 30S AND 40S. CLEAR SKIES WILL STILL ALLOW MAX
TEMPS TO REACH OR EXCEED NORMALS THROUGHOUT MOST OF THE EXTENDED
PERIOD.

AFTER A DRY WEEKEND...AN INCREASINGLY INTERESTING PATTERN EVOLVES AS
GFS/ECMWF BOTH DEPICT SOME FORM OF A NEGATIVELY TITLED TROUGH
LIFTING NE OUT OF THE GULF OF MEXICO. THE ECMWF ACTUALLY EVEN
DEPICTS SOME KIND OF TROPICAL DEVELOPMENT? IT IS BEYOND THIS
FORECAST CYCLE...SO DO NOT HAVE TO ADDRESS NOW...BUT IF THIS
VERIFIES THERE MAY BE A MORE SIGNIFICANT THREAT OF HEAVY RAIN AND
SEVERE WX THAN WE HAVE SEEN IN A WHILE BY THE MIDDLE OF NEXT WEEK.

&&

.FIRE WEATHER...
SW PARTS OF THE CWA WILL BE CLOSE TO RFW CRITERIA DURING THE
AFTERNOON. SUBSIDENCE ALOFT IN THIS AREA WILL RESULT IN DEWPOINTS
LOWER INTO THE MID AND UPPER 40S BY AFTERNOON. SITUATION IS MARGINAL
ENOUGH TO NOT WARRANT RFW YET. DAY SHIFT WILL NEED TO MONITOR
CLOSELY FOR POSSIBLE LAST MINUTE RFW.

&&

.AVIATION...
A WEAK DISTURBANCE IN THE MID LEVELS WILL MOVE ACROSS NORTH GEORGIA
THIS AFTERNOON BUT SHOULD ONLY PRODUCE A FEW050 IN ATL AND AHN.
OTHERWISE SKC THROUGH THE PERIOD. WINDS WILL REMAIN WEST TO
SOUTHWEST LESS THAN 10 KTS THROUGH TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  59  87  60  85 /   0   0   0   0   0
ATLANTA         84  62  84  63  82 /   0   0   0   0   0
BLAIRSVILLE     80  55  80  57  77 /  10   5   0   0   0
CARTERSVILLE    85  54  85  56  83 /   0   0   0   0   0
COLUMBUS        86  61  86  63  84 /   0   0   0   0   0
GAINESVILLE     83  62  83  61  81 /   0   0   0   0   0
MACON           88  58  88  61  85 /   0   0   0   0   0
ROME            84  55  84  59  82 /   0   0   0   0   0
PEACHTREE CITY  86  54  86  57  83 /   0   0   0   0   0
VIDALIA         89  60  89  62  86 /   0   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Apr 5, 11:34 AM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT MON APR 5 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1134 AM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE SOUTHEAST STATES THROUGH
TONIGHT. THIS WILL KEEP DRY AND STABLE AIR OVER THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. HAZARDOUS WEATHER
IS NOT EXPECTED ON THE REMAINING DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

Nearby

Red Flag Warnings in Georgia, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.